Alert archive / New Mexico / Special Weather Statements in 2021
Special Weather Statement, NWS Albuquerque, NM
NWS Albuquerque, NM issued this special weather statement at May 18, 2021, 2:00 PM MDT for Roosevelt County, New Mexico. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2021, 2:00 PM MDT (20:00 UTC)
- Expired
- May 18, 2021, 2:30 PM MDT
- In force
- 30 min
- Issued by
- NWS Albuquerque, NM
County Roosevelt County, NM
The radar
The Cannon AFB radar (KFDX), 49 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1488 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -55 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
763 WWUS85 KABQ 182000 SPSABQ Special Weather Statement National Weather Service Albuquerque NM 200 PM MDT Tue May 18 2021 NMZ235-236-182030- Roosevelt County-Curry County- 200 PM MDT Tue May 18 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROOSEVELT AND SOUTH CENTRAL CURRY COUNTIES UNTIL 230 PM MDT... At 200 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles west of Portales, moving northeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Portales, Floyd and Oasis State Park. This includes Highway 60 near Mile Marker 373. && LAT...LON 3407 10361 3419 10373 3442 10346 3424 10326 TIME...MOT...LOC 2000Z 233DEG 11KT 3419 10359 $$ 15
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at May 18, 11:41 AM MDT, 2 hours 19 minutes earlier.
Area forecast discussion, May 18, 11:41 AM MDT, 2 hours 19 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1141 AM MDT Tue May 18 2021 .AVIATION... 18Z TAF CYCLE An upper low centered over south-central CO will continue to generate on-and-off again -shra activity over the northern half of NM this afternoon. Main impacts from this will be occasional erratic gusts through the afternoon and evening before activity looks to taper off and lessen in coverage. There will also be mtn obscurations through the northern mountains as well. Eastern plains terminals will see more scattered and impactful afternoon tstm activity. Main impacts will be brief cat reductions, lightning, erratic gusty winds of 30-40kts, locally hvy rainfall. Guidance shows a batch of tstms currently west of KCVN working northward near KTCC before a more organized line of tstms develops by 21Z-22Z b/w KTCC-KLVS moving eastward toward the TX line by 01Z-02Z. Convective activity will steadily lessen overnight, but may not die off entirely over the eastern plains before steadily clearing conditions continue Wednesday morning. 24 && .PREV DISCUSSION...453 AM MDT Tue May 18 2021... .AVIATION... 12Z TAF CYCLE Large and somewhat unorganized upper low circulation sprawled over much of NM and CO will move little during the next 12 hrs, however the circulation center may reform over north central or east central NM. Light showers rotating into nrn NM at 11Z will continue to increase in areal coverage with mts obscured in lcl MVFR to IFR cigs/vsbys. Lcl MVFR cigs/vsbys in br attempting to develop generally east of the Pecos Valley at 11Z and will persist until around 16Z. Energy moving around the base of the low will result in increasing destabilization along the ern NM/TX border by 18Z leading to potential for strong to severe tstms with large hail and wind gusts to 50kts in that area. && .PREV DISCUSSION...304 AM MDT Tue May 18 2021... .SYNOPSIS... Cooler temperatures are expected today across much of central and eastern New Mexico, as a low pressure system crosses the state. Another round of strong to severe storms is possible across the eastern plains, though not as widespread as yesterday's activity. Strong winds and large hail will be the main hazards associated with these storms. Light snow accumulations of a few inches is also forecast across the higher peaks of the northern mountains. Residual moisture could trigger a few afternoon showers and thunderstorms on Wednesday, before the system makes its slow exit by late Wednesday. As another storm system approaches, strengthening winds and drier air filtering in may create critical fire weather conditions across western New Mexico beginning Thursday through the weekend. Across the east, a dryline could bring rounds of strong to severe storms Friday into the weekend. && .DISCUSSION... SHORT TERM...(TODAY THROUGH WEDNESDAY)... Wrap around showers continue to spread southward over northern New Mexico at this time as a broad and somewhat unorganized upper low circulation is centered over most of New Mexico and Colorado. Models indicate additional energy rotating around the low center will result in increasing destabilization along the eastern New Mexico/Texas border by midday, where SPC has outlooked a marginal risk of severe storms. It does appear there may be another round of energy tonight that drags the upper low center southward into east central New Mexico putting the focus for showers and storms into the Sangre de Cristo mountains and northeast New Mexico tonight into Wednesday. Timing of these features though varies some from model to model. There also looks to be a secondary area for showers and storms over the southwest mountains but forecast dew points could make some convection there a mix of wet and dry with gusty erratic winds. It doesn't appear the dryline will come roaring westward tonight though. High temperatures today will be below normal area wide, but will be 5 to 10 degrees warmer on Wednesday. LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)... The upper-level low will finally eject eastward late Wednesday, with showers and thunderstorms tapering off into the evening hours. As a shortwave ridge crosses the state on Thursday, there will be a quick break in the active weather pattern. However, the next system on approach from northern California will strengthen southwesterly winds aloft beginning Thursday afternoon. In addition, drier air will filter in ahead of the low to portions of western New Mexico. Meanwhile, a dryline will make some progress each day across eastern New Mexico, triggering daily rounds of showers and thunderstorms beginning Friday through the weekend. A few of these storms may become strong to severe across the far eastern plains. Models have precipitation making it as far westward as the ABQ metro area by Saturday. The GFS is quite a bit more bullish with QPF Saturday and Sunday, but model agreement is somewhat decent as far as placement and timing of precipitation goes. Regardless, this active pattern looks to continue into early next week before a weak ridge takes over. Stay tuned. 31 && .FIRE WEATHER... Wetting showers and thunderstorms will be focused over northern and eastern New Mexico today through Wednesday as a broad area of upper low pressure moves slowly over the region. There could be a mix of wet and drier storms along and west of the Continental Divide today through Wednesday as drier northwest flow dominates there. Good to excellent overnight humidity recoveries expected for most locales tonight and Wednesday night. Portions of the North Central Mountains to the East Central Plains will see fair to poor ventilation rates today and Wednesday while good to excellent rates are forecast elsewhere. Thursday through Saturday features dry and strengthening south to southwest winds in advance of a large storm system churning over the Great Basin. This will result in at least localized critical fire weather conditions along and west of the Rio Grande Valley each afternoon, while the dryline makes steady day to day westward progress, increasing chances for showers and thunderstorms over eastern and parts of northern New Mexico. Forecast models are in particularly poor agreement how far west the dryline will be on Thursday afternoon, with the GFS indicating it will be located along the eastern New Mexico/Texas border and the NAM12 holding it along the Pecos Valley. Therefore the NAM12 would indicate at least isolated convection over the eastern third of New Mexico Thursday afternoon and evening, but at this time the current forecast does not mention any potential for convection. Ventilation rates will be mostly excellent Thursday and Friday, with good to excellent rates Saturday. High temperatures will be near normal west and near to slightly below average east this week. && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, May 18, 2:54 AM MDT, 11 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 254 AM MDT Tue May 18 2021 NMZ201>241-191115- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 254 AM MDT Tue May 18 2021 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a risk for another round of strong to severe storms this afternoon and evening across northeast and east central New Mexico, where strong winds and large hail will be the main threats. Burn scar flooding near Ute Park is also a possibility. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Rounds of afternoon showers and thunderstorms will continue across the eastern plains Friday through even Monday. Some storms may become strong to severe with large hail and damaging winds. Burn scar flooding is also a possibility. Meanwhile, drier air and strengthening winds may produce critical fire weather conditions across western areas of the state beginning Thursday through the weekend. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any wind, hail, and rainfall amounts through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 31
In the hours before
Special weather statement, May 18, 1:18 PM MDT, 42 minutes before
Special Weather Statement National Weather Service Albuquerque NM 118 PM MDT Tue May 18 2021 NMZ234-235-181945- Curry County-Quay County- 118 PM MDT Tue May 18 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN QUAY AND NORTHEASTERN CURRY COUNTIES UNTIL 145 PM MDT... At 118 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 9 miles north of Bellview to 7 miles south of Broadview. Movement was northeast at 10 mph. Penny size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Broadview and Bellview. && LAT...LON 3469 10330 3509 10316 3513 10304 3465 10304 TIME...MOT...LOC 1918Z 235DEG 6KT 3495 10307 3471 10319 15
Special weather statement, May 18, 1:29 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
129 PM MDT Tue May 18 2021
NMZ235-236-182000-
Roosevelt County-Curry County-
129 PM MDT Tue May 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROOSEVELT AND SOUTH
CENTRAL CURRY COUNTIES UNTIL 200 PM MDT...
At 129 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Oasis State Park, or 10 miles northwest of Portales,
moving northeast at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Floyd, Saint Vrain, Cannon Air Force Base and Oasis State Park.
This includes Highway 60 between Mile Markers 368 and 381.
&&
LAT...LON 3408 10351 3422 10369 3451 10348 3436 10326
3421 10336
TIME...MOT...LOC 1929Z 235DEG 6KT 3424 10351
15Special weather statement, May 18, 1:31 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
131 PM MDT Tue May 18 2021
NMZ235-236-182000-
Roosevelt County-Curry County-
131 PM MDT Tue May 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOSEVELT AND
SOUTHWESTERN CURRY COUNTIES UNTIL 200 PM MDT...
At 130 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Melrose, or 26 miles west of Portales, moving
northeast at 10 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Melrose.
This includes Highway 60 between Mile Markers 354 and 367.
&&
LAT...LON 3421 10370 3431 10390 3452 10373 3443 10354
3430 10363 3426 10366
TIME...MOT...LOC 1930Z 235DEG 6KT 3432 10378
15Special weather statement, May 18, 1:45 PM MDT, 15 minutes before
Special Weather Statement National Weather Service Albuquerque NM 145 PM MDT Tue May 18 2021 NMZ234-235-182015- Curry County-Quay County- 145 PM MDT Tue May 18 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL QUAY AND NORTHEASTERN CURRY COUNTIES UNTIL 215 PM MDT... At 145 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from near Bellview to 11 miles northeast of Ranchvale. Movement was northeast at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Broadview and Bellview. && LAT...LON 3457 10336 3505 10313 3507 10305 3452 10304 TIME...MOT...LOC 1945Z 222DEG 17KT 3487 10306 3463 10322 15
Special weather statement, May 18, 1:54 PM MDT, 6 minutes before
Special Weather Statement National Weather Service Albuquerque NM 154 PM MDT Tue May 18 2021 NMZ227-230-182030- Union County-Johnson and Bartlett Mesas Including Raton Pass- 154 PM MDT Tue May 18 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION AND EAST CENTRAL COLFAX COUNTIES UNTIL 230 PM MDT... At 154 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles west of Grenville, or 15 miles south of Des Moines, moving north at 5 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Union and east central Colfax Counties. This includes Highway 64 between Mile Markers 388 and 401. && LAT...LON 3639 10366 3640 10397 3672 10410 3674 10363 TIME...MOT...LOC 1954Z 174DEG 6KT 3654 10385 15
Special weather statement, May 18, 2:00 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Albuquerque NM 200 PM MDT Tue May 18 2021 NMZ235-236-182030- Roosevelt County-Curry County- 200 PM MDT Tue May 18 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROOSEVELT AND SOUTH CENTRAL CURRY COUNTIES UNTIL 230 PM MDT... At 200 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles west of Portales, moving northeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Portales, Floyd and Oasis State Park. This includes Highway 60 near Mile Marker 373. && LAT...LON 3407 10361 3419 10373 3442 10346 3424 10326 TIME...MOT...LOC 2000Z 233DEG 11KT 3419 10359 15
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 6:10 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 47 min |
| May 17, 6:25 PM MDT | Special Weather Statement | ABQ | Union | 35 min |
| May 18, 12:19 PM MDT | Special Weather Statement | ABQ | Curry | 26 min |
| May 18, 12:57 PM MDT | Special Weather Statement | ABQ | Curry | 33 min |
| May 18, 1:04 PM MDT | Special Weather Statement | ABQ | Lincoln | 26 min |
| May 18, 1:18 PM MDT | Special Weather Statement | ABQ | Curry | 27 min |
| May 18, 1:29 PM MDT | Special Weather Statement | ABQ | Roosevelt | 31 min |
| May 18, 1:31 PM MDT | Special Weather Statement | ABQ | Curry | 29 min |
| May 18, 1:45 PM MDT | Special Weather Statement | ABQ | Curry | 30 min |
| May 18, 1:54 PM MDT | Special Weather Statement | ABQ | Union | 36 min |
| May 18, 2:07 PM MDT | Special Weather Statement | ABQ | Harding | 23 min |
| May 18, 2:16 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Roosevelt | 44 min |
| May 18, 2:18 PM MDT | Special Weather Statement | ABQ | Curry | 27 min |
| May 18, 2:21 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 19 min |
| May 18, 2:38 PM MDT | Special Weather Statement | ABQ | Harding | 37 min |
| May 18, 2:59 PM MDT | Special Weather Statement | ABQ | Roosevelt | 31 min |
| May 18, 3:08 PM MDT | Special Weather Statement | ABQ | Guadalupe | 37 min |
| May 18, 3:38 PM MDT | Special Weather Statement | ABQ | Quay | 37 min |
| May 18, 3:53 PM MDT | Special Weather Statement | ABQ | Harding | 37 min |
| May 18, 4:12 PM MDT | Special Weather Statement | ABQ | Quay | 33 min |
Nearby
Special Weather Statements in New Mexico, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.